Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

June 12, 2021Shelby County, Indiana

NWS Indianapolis, IN issued this special weather statement at Jun 12, 2021, 8:41 PM EDT for Shelby County, Indiana. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 8:41 PM EDT (00:41 UTC)
Expired
Jun 12, 2021, 9:15 PM EDT
In force
34 min
Issued by
NWS Indianapolis, IN

County Shelby County, IN

The radar

The Indianapolis radar (KIND), 28 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2021-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2021-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1794 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

888 
WWUS83 KIND 130041
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
841 PM EDT Sat Jun 12 2021

INZ047-048-055-056-130115-
Johnson-Shelby-Hancock-Marion-
841 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION
COUNTIES...

At 840 PM EDT, a strong thunderstorm was located near Beech Grove, or
9 miles east of Indianapolis, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Indianapolis, Shelbyville, Cumberland, New Palestine, Fairland and
Boggstown. This storm will impact the southeast Indianapolis suburbs.

This includes the following highways...
 Interstate 65 near mile marker 93.
 Interstate 74 between mile markers 94 and 113.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3977 8604 3979 8589 3955 8577 3953 8603
TIME...MOT...LOC 0040Z 348DEG 12KT 3973 8597 

$$

Ryan

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Jun 12, 6:49 PM EDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 12, 6:49 PM EDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
649 PM EDT Sat Jun 12 2021

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 320 PM EDT Sat Jun 12 2021

MARGINAL RISK OF DAMAGING WINDS LATE TODAY...UNSEASONABLE HEAT
THROUGH THIS WEEKEND

Central Indiana will continue to see hot summertime this weekend...
amid a zonal-like upper-level northwest flow as the predominant
upper ridge builds across the central/western US.  A subtle mid-
level wave sliding through the eastern extent of the ridge will work
with the hot and somewhat humid air mass providing 1000-2000 J/kg
MLCAPE to promote scattered convective showers late today/early this
evening. Isolated thunderstorms are possible, especially along
northern/western zones where instability will be greatest. Isolated
strong to possibly marginally severe winds are possible, as current
DCAPE values range from 800 west of Indianapolis to 1400 J/kg over
far eastern counties.  Low shear and most recent guidance's slightly
downward trend in convection suggest more isolated than scattered
activity...yet made only small changes to POPs since earlier
today, given PWATs to increase to locally 2.00" amid H700 RH of
70-80% early this evening. Expect greatest coverage in the 22-00z
time frame, with at least isolated showers lingering further into
the evening while slowly sliding to the east/southeast. Localized
rainfall heavy enough to cause brief ponding in low-lying areas is
possible given storm motion of 10-15 kts at best. Very low chances
of any flash flooding with 3-hr guidance in the 3-4" range.

For locations dodging the isolated/scattered convection,
unseasonable heat will continue into this evening, with low to
mid 90s continuing across the region...with temps possibly
topping out near 95-100 along the Wabash valley. A weak boundary,
that will help to initiate convection today...will pass south
through the region tonight. The subsequent northerly winds will be
light, and skies mainly clear for the remainder of the period,
allowing for another very warm to hot day Sunday...however
humidity will be noticeably lower as dewpoints finally nudge below
60F for the first time in several days. Temperatures will drop to
near 70F tonight...rebound to upper 80s to near 90F Sunday...and
reach a much more seasonable 60-65F range by early Monday.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Jun 12 2021

Monday through Tuesday Night...

The long term will start off dry Monday as an expansive upper ridge
envelopes areas west of the Mississippi River. Meanwhile, eastern
Canada, the eastern Great Lakes and northern Appalachia will be
under the influence of an upper trough. A pair of sharp waves will
dive southeast in the northwest upper flow in between the ridge and
trough and will move across central Indiana Monday night and Tuesday
night. However, a very dry column, northerly winds on the front side
of broad Canadian surface high pressure and low level subsidence
support keeping PoPs out, despite the GFS showing some QPF.

The northerly winds will bring in a much drier and less warm
airmass, with seasonable afternoon temperatures in the upper 70s to
middle 80s by Tuesday and cool overnight lows in the 50s Tuesday
night.

Wednesday through Saturday...

Temperatures will even be slightly cooler Wednesday as surface high
pressure builds in. By Thursday, an upper ridge will be moving
overhead and the surface high will move off to the eastern states.
This will swing the winds back around to the southwest which will
allow temperatures and humidity to be back on the rise and for the
potential for some late week and early weekend showers.

Look for slightly below normal temperatures with highs in the middle
70s to lower 80s Wednesday to heat back up to the lower 80s east to
around 90 degrees northwest by Friday.

&&

.Aviation...(00Z TAF Issuance)
Issued at 649 PM EDT Sat Jun 12 2021

IMPACTS:
-Isolated to scattered showers and thunderstorms through this evening
-Otherwise VFR conditions expected through Sunday evening

DISCUSSION: Isolated to scattered convection continues early this
evening...largely being driven by diurnal heating and available
instability. The best instability remains over the Wabash Valley and
points west which is where the most robust activity has been largely
to this point. Will need to monitor an intensifying cluster of
storms north of KCMI in the near term as a S/SE motion would
potentially bring the storms into the northern Wabash Valley prior
to 00Z. At this point...will maintain VCTS wording at both KHUF and
KLAF with VCSH at KBMG and KIND where the airmass is more unstable.
Once heating is lost...storms should gradually diminish by the end
of the evening.

Moisture will shift southeast of the region by Sunday morning as  a
cold front ushers in a drier airmass. May still see a few afternoon
cu Sunday otherwise the trend will be towards mainly clear skies
with increasing subsidence. Northerly winds on Sunday will be around
10kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...None.

&&

Short Term...AGM
Long Term...Koch
Aviation...Ryan
Hazardous weather outlook, Jun 12, 4:04 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
404 PM EDT Sat Jun 12 2021

INZ021-028>031-035>049-051>057-060>065-067>072-132015-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
404 PM EDT Sat Jun 12 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Isolated to scattered showers and thunderstorms expected this
afternoon and evening with highest coverage across western central
Indiana. Marginally severe winds will be the main threat...with
lightning and heavy rainfall leading to very localized flooding also
possible. General storm motion will be from the north at 10-15 mph.

Heat indices will remain in the mid 90s to 103 for much of the
central Indiana through this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

In the hours before

Special weather statement, Jun 12, 4:46 PM EDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
446 PM EDT Sat Jun 12 2021

INZ051-060-122115-
Vigo-Sullivan-
446 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN VIGO AND NORTH CENTRAL
SULLIVAN COUNTIES...

At 445 PM EDT, a strong thunderstorm was located 7 miles southeast of
Dennison, or 8 miles southwest of Terre Haute, moving southeast at 5
mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Terre Haute, West Terre Haute, Prairieton, Prairie Creek,
Farmersburg, Fairbanks, Riley, Pimento and Indiana State University.

This includes Interstate 70 between mile markers 1 and 9.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3934 8758 3934 8756 3935 8754 3935 8753
      3945 8753 3950 8745 3934 8724 3918 8752
      3932 8760
TIME...MOT...LOC 2045Z 323DEG 6KT 3939 8749

Ryan
Special weather statement, Jun 12, 8:28 PM EDT, 13 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
828 PM EDT Sat Jun 12 2021

INZ021-030-130100-
Clinton-Carroll-
828 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CARROLL AND
CLINTON COUNTIES...

At 828 PM EDT, a strong thunderstorm was located 10 miles northwest
of Frankfort, moving south at 20 mph.

Wind gusts of 50 to 55 mph and half inch hail are possible with this
storm.

Locations impacted include...
Frankfort, Rossville, Mulberry and Colfax.

This includes Interstate 65 between mile markers 151 and 159.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4021 8634 4018 8655 4018 8666 4033 8670
      4046 8669 4051 8654
TIME...MOT...LOC 0028Z 339DEG 19KT 4041 8663

Ryan
Special weather statement, Jun 12, 8:41 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
841 PM EDT Sat Jun 12 2021

INZ047-048-055-056-130115-
Johnson-Shelby-Hancock-Marion-
841 PM EDT Sat Jun 12 2021

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN SHELBY...
SOUTHWESTERN HANCOCK...NORTHEASTERN JOHNSON AND SOUTHEASTERN MARION
COUNTIES...

At 840 PM EDT, a strong thunderstorm was located near Beech Grove, or
9 miles east of Indianapolis, moving south at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Indianapolis, Shelbyville, Cumberland, New Palestine, Fairland and
Boggstown. This storm will impact the southeast Indianapolis suburbs.

This includes the following highways...
 Interstate 65 near mile marker 93.
 Interstate 74 between mile markers 94 and 113.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3977 8604 3979 8589 3955 8577 3953 8603
TIME...MOT...LOC 0040Z 348DEG 12KT 3973 8597

Ryan

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:28 PM EDTSpecial Weather StatementINDClinton32 min
Jun 12, 8:57 PM EDTSpecial Weather StatementINDMadison33 min
Jun 12, 9:08 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison37 min
Jun 12, 9:23 PM EDTSpecial Weather StatementINDBoone, Montgomery37 min
Jun 12, 9:34 PM EDTSpecial Weather StatementINDHancock, Henry, Randolph26 min
Jun 12, 9:51 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush24 min
Jun 12, 10:15 PM EDTSpecial Weather StatementINDHancock, Henry, Rush, Shelby45 min
Jun 12, 10:16 PM EDTSpecial Weather StatementINDRandolph29 min
Jun 12, 10:27 PM EDTSevere Thunderstorm WarningINDRandolph33 min
Jun 12, 10:32 PM EDTFlash Flood WarningINDRandolph3 hr
Jun 12, 10:40 PM EDTSpecial Weather StatementINDMarion35 min
Jun 12, 10:43 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion32 min
Jun 12, 10:55 PM EDTSevere Thunderstorm WarningINDHancock, Shelby23 min
Jun 12, 11:15 PM EDTFlash Flood WarningINDMarion3 hr
Jun 12, 11:23 PM EDTSpecial Weather StatementINDJohnson, Marion, Shelby37 min
Jun 13, 8:41 AM EDTRiver Flood WarningINDDelaware, Randolph3 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.